New York, 2020

Flash Flooding and Hail in New York, June 2 to 3, 2020

June 2 to 3, 2020 · NWS BUF · 24 events in 5 counties and zones

A low level boundary pushed southeast ahead of an mesoscale convective system late in the afternoon. This boundary followed the passage of a warm front with effective shear values jumping to 50-60 knots as the low level boundary made its way across southern Ontario and into western New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$94,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A low level boundary pushed southeast ahead of an mesoscale convective system late in the afternoon. This boundary followed the passage of a warm front with effective shear values jumping to 50-60 knots as the low level boundary made its way across southern Ontario and into western New York. The evening Buffalo sounding strongly suggested that any convection would be elevated. The sounding also revealed impressively steep lapse rates through the middle levels. Supercells with strong mid-level rotation were observed over southern Ontario, and while the impressive mid level structure of the cells weakened somewhat as they dropped southeast across our area, storm tops blossomed to over 50,000 ft. As anticipated, these cells supported large hail with several reports of hail up to golf ball size. There was also tremendous lightning with the activity. As the storms moved southeast into the Southern Tier, the activity became more linear with very strong surface gusts in excess of 70 mph suggested by radar. Initially, the supercells were very efficient rain makers. While they were generating large hail, they were also producing rainfall of an inch to an inch and a half in 20-30 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 2, 7:06 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 2, 7:06 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
806 PM EDT Tue Jun 2 2020

.SYNOPSIS...
A round of showers and thunderstorms may be locally severe late this
evening over western New York with a second wave of showers and
thunderstorms possible Wednesday morning. Generally dry conditions
then follow with higher temperatures for the remainder of the work
week. Unsettled and cooler conditions are likely this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
...HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE ACROSS WESTERN
NY TONIGHT INTO WEDNESDAY MORNING...

There will potentially be two MCS (or remnants of) which will impact
the region tonight through Wednesday morning.

SPC highlights a slight risk of severe weather with an initial wave
late this evening, with hail and strong to damaging winds the
primary threat.

After this moves through there will be a break in the action late
tonight, with only scattered showers. However, there is good
agreement among mesoscale guidance that an MCS will move across far
Western NY around daybreak Wednesday. Unlike the first wave, our
region will be in the northern sector of this wave, which will limit
the severe weather potential but increase the risk for heavy rain.
Most likely timing is between 7 a.m. and 11 a.m.

Otherwise, scattered showers and thunderstorms will develop
Wednesday afternoon due to the combination of instability and
the passage of a cold front.

The vast majority of Wednesday night will be dry.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Weak high pressure and dry weather to start the period.

Unsettled with showers Friday afternoon and evening with potential
frontal passage. General frontal speeds accepted from ECMWF.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Most areas to be fair and dry with Canadian high gradually building
across the region. 50/50 use of NBM and ECMWF.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
While VFR conditions will be in place throughout the region through
midnight...showers and thunderstorms will become likely. This will
especially be the case across the Finger Lakes and Eastern Lake
Ontario region. Some of the storms in the Finger Lakes region could
be strong to severe.

In the wake of the showers and thunderstorms...cigs overnight
are forecast to drop to IFR to MVFR levels at KJHW and KART.

An area of moderate to heavy rain with embedded thunderstorms will
then cross western New York Wednesday morning. IFR to MVFR
conditions will accompany this area of unsettled weather. As we
push through the midday...VFR flight conditions will return to the
region.

There will also be a brief window for some low level wind shear...
mainly over the western counties...between about 03-06z.

Outlook...
Thursday...VFR.
Friday through Saturday...Mainly VFR. A few showers possible.
Sunday...VFR.

&&

.MARINE...
Choppy conditions will be found on Lake Erie for most of
tonight...as moderate to fresh southwesterlies will be in place.
Weaker winds will be noted on Lake Ontario. There will also be the
risk for thunderstorms this evening...and again Wednesday morning.
The latter will especially be the case for Lake Erie when the storms
Wednesday morning could be strong.

In the wake of a frontal passage Wednesday morning...moderate west
to southwest winds will be found throughout the region. This will
produce choppy conditions on the eastern half of Lake Ontario during
the afternoon and evening...although SCA advisories are unlikely at
this time.

Weak high pressure crossing the Lower Great Lakes Thursday and
Thursday night will support generally light winds and negligible
waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries/RSH
NEAR TERM...Apffel/RSH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 2, 12:52 PM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
152 PM EDT Tue Jun 2 2020

NYZ001>003-010>014-019>021-085-031800-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

A couple rounds of thunderstorms are expected tonight through early
Wednesday morning. There is a slight risk that storms may contain
strong, gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk that storms may contain strong, gusty winds
and heavy rainfall Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-031800-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-031800-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-031800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

A couple rounds of thunderstorms are expected tonight through early
Wednesday morning. There is a slight risk that a few storms may
contain strong, gusty winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk that a few storms may contain strong, gusty
winds and locally higher waves Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jun 2, 8:05 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
905 PM EDT Tue Jun 2 2020

NYZ001-002-010>012-085-030200-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
905 PM EDT Tue Jun 2 2020

...STRONG THUNDERSTORMS COULD IMPACT THE REGION AFTER 10:30 pm...

At 902 PM EDT, a broken line of strong thunderstorms was found
moving southeast from Lake Huron and Georgian Bay. This activity is
moving southeast at 40 to 50 mph and will reach the Niagara Frontier
after 10:30 PM.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew, Amherst,
Tonawanda, Lancaster, Hamburg, East Aurora, Medina, Albion,
Williamsville and Darien Lakes State Park.

This includes Interstate 90 between exits 57A and 48.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4273 7908 4280 7892 4284 7893 4293 7891
      4299 7901 4306 7900 4308 7908 4314 7904
      4327 7908 4331 7905 4340 7864 4342 7840
      4341 7802 4267 7798 4255 7812 4252 7846
      4254 7847 4252 7854 4249 7884 4260 7918
TIME...MOT...LOC 0102Z 320DEG 43KT 4399 7960

RSH

The radar

The Buffalo radar (KBUF), 31 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 10 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
June 2, 9:52 PM EST
Where
Niagara County, 1.66 mi WNW of Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.090, -79.060

A large tree fell on a house on 4th Street.

Hail, Erie

When
June 2, 10:05 PM EST
Where
Erie County, 1.22 mi SE of New Falconwood
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.990, -78.950

Thunderstorm Wind, Erie

When
June 2, 10:09 PM EST
Where
Erie County, 0.51 mi W of Buffalo
Measured
51 kt (59 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
42.920, -78.860

Several massive 100 year old trees were downed onto Horton Place and damaged several vehicles.

Thunderstorm Wind, Erie

When
June 2, 10:12 PM EST
Where
Erie County, 1.67 mi WSW of Buffalo
Measured
51 kt (59 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.910, -78.880

A large tree fell onto a car on Elmwood Avenue.

Hail, Erie

When
June 2, 10:13 PM EST
Where
Erie County, 1.01 mi W of Buffalo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.920, -78.870

One inch hail was reported in Elmwood Village.

Hail, Erie

When
June 2, 10:14 PM EST
Where
Erie County, 2.9 mi SW of Buffalo
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
42.890, -78.890

Hail, Erie

When
June 2, 10:15 PM EST
Where
Erie County, 2.13 mi SSW of Buffalo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.890, -78.860

Hail, Erie

When
June 2, 10:20 PM EST
Where
Erie County, 1.23 mi NE of Lackawanna
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.830, -78.800

Thunderstorm Wind, Erie

When
June 2, 10:24 PM EST
Where
Erie County, 2.94 mi SSW of Buffalo
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.880, -78.870

A large tree was downed onto Clinton Street.

Hail, Erie

When
June 2, 10:43 PM EST
Where
Erie County, 1.02 mi W of Colden
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.650, -78.700

Thunderstorm Wind, Genesee

When
June 2, 10:44 PM EST
Where
Genesee County, 0.5 mi E of Berger
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.080, -77.940

A tree was reported downed onto Route 19.

Hail, Erie

When
June 2, 10:47 PM EST
Where
Erie County, 1.02 mi W of Colden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.650, -78.700

Hail, Erie

When
June 2, 11:01 PM EST
Where
Erie County, 1.38 mi S of East Concord
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.530, -78.630

Flash Flood, Erie

When
June 2, 11:12 PM EST to June 3, 12:12 AM EST
Where
Erie County, 1.71 mi SE of Buffalo to 1.56 mi W of Sloan
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.900, -78.830

Sycamore Street and Walden Avenue flooded with four people trapped in a car.

Hail, Cattaraugus

When
June 2, 11:12 PM EST
Where
Cattaraugus County, 2.31 mi SSE of Yorkshire
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
42.520, -78.480

Hail, Erie

When
June 2, 11:12 PM EST
Where
Erie County, 0.51 mi W of Glenwood
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
42.620, -78.660

Flash Flood, Erie

When
June 2, 11:15 PM EST to June 3, 2:15 AM EST
Where
Erie County, 2.62 mi WNW of Buffalo to 2.55 mi WNW of Buffalo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.930, -78.900

The ramp from I-190 south to Route 198 east was closed due to flooding.

Thunderstorm Wind, Cattaraugus

When
June 2, 11:20 PM EST
Where
Cattaraugus County, 0.51 mi W of Machias
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.420, -78.490

Multiple trees were reported down.

Flash Flood, Erie

When
June 2, 11:22 PM EST to June 3, 1:22 AM EST
Where
Erie County, 0.54 mi ENE of Sloan to 0.89 mi S of Cheektowaga
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.904, -78.771

I-90 was flooded at exit 51.

Thunderstorm Wind, Cattaraugus

When
June 2, 11:25 PM EST
Where
Cattaraugus County, 0.51 mi W of West Vly
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
42.400, -78.610

A large tree limb was downed across a driveway.

Thunderstorm Wind, Cattaraugus

When
June 2, 11:25 PM EST
Where
Cattaraugus County, 2.07 mi S of Elton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.420, -78.420

Thunderstorm Wind, Cattaraugus

When
June 2, 11:36 PM EST
Where
Cattaraugus County, Ellicottville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.270, -78.670

Multiple trees were reported down.

Thunderstorm Wind, Allegany

When
June 2, 11:42 PM EST
Where
Allegany County, 0.51 mi W of Cuba
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.220, -78.280

Trees and wires were reported down.

Thunderstorm Wind, Allegany

When
June 2, 11:52 PM EST
Where
Allegany County, Bolivar
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.070, -78.170

A tree was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903977, 903967, 903978, 903979, 903968, 903969, 903970, 903971, 903980, 903972, 903981, 903973, 903974, 903964, 903975, 903976, 903965, 903982, 903966, 903983, 903987, 903984, 903985, 903986.